September 16, 2017

Clinical Vignette 77

More a spot diagnosis than a vignette per se.


Urine in the urine bag and tubing. There is no overt bleeding.

Question:

  1. What condition is being treated here?

[Updated 29th September 2017]

This is quite a classic – bright orange urine as a result of rifampicin ingestion (for tuberculosis). Sweat and tears may also be orange as a consequence. I could not really find out why this happens however! The effect usually does not last the entire day, and will stop once rifampicin is discontinued. While potentially visually disturbing to patients who are not counselled (or who have forgotten) about this side effect, it is an essentially harmless phenomenon.

There are several other causes of orange urine, including food dyes, sulfasalazine, and phenazopyridine.

Advertisements

Join the conversation! 2 Comments

  1. Interesting classic diagnosis! The patient is receiving rifampicin for tuberculosis, rendering his urine a bright red-orange.

    Liked by 1 person

    Reply
  2. Correct! There are other drugs and food dyes that can cause this phenomenon, however.

    Like

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

Category

Clinical vignette, Tuberculosis

Tags

, ,